Wyoming, 2009

Damaging Winds in Wyoming, August 4, 2009

August 4, 2009 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm moved across central Campbell County and southern Crook County, producing wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across central Campbell County and southern Crook County, producing wind gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE AUG 4 2009

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A SERIES OF SHORTWAVES
STRETCHING FROM ALONG THE MONTANA/WYOMING BORDER INTO IDAHO.
REGIONAL RADAR SHOWS ISOLATED STORMS MOVING ACROSS FAR NORTHWEST
SOUTH DAKOTA...WHICH HAVE REMAINED QUITE WEAK. OTHERWISE MOSTLY
SUNNY TO PARTLY CLOUDY SKIES REMAIN ACROSS THE AREA WITH SOME CU
DEVELOPING ACROSS BLACK HILLS IN THE PAST COUPLE HOURS. VIS SAT
SHOWS TOWERING CU DEVELOPING ACROSS THE BIG HORN AREA. CONVECTIVE
ACTIVITY IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS AS PEAK
HEATING IS REACHED...COMBINING WITH UPSLOPE SOUTHEASTERLY FLOW IN
THE LOW LEVELS AND THE APPROACHING UPPER LEVEL WAVES. SOME SEVERE
WEATHER WILL BE POSSIBLE...PARTICULARLY OVER SOUTHWEST SOUTH DAKOTA
THROUGH THE BLACK HILLS WHERE CAPE AND SHEAR VALUES ARE GREATEST.
STORMS WILL SLIDE EASTWARD THROUGH THE NIGHT AFFECTING SOUTH CENTRAL
SD THROUGH THE OVERNIGHT HOURS AS THE NOCTURNAL LLJ AND THETA E
ADVECTION INCREASES.

AN UPPER RIDGE AXIS WILL REMAIN ACROSS THE WESTERN CONUS WEDNESDAY
WITH NORTHWEST FLOW ACROSS REGION. THE PARADE OF SHORTWAVES WILL
CONTINUE CROSSING THE AREA. THIS WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA...MAINLY TOWARD THE LATER
AFTERNOON/EVENING TIMEFRAME. THE BEST INSTABILITY AND SHEAR WILL BE
ACROSS THE SOUTH DAKOTA PLAINS...AND WILL BE ENOUGH FOR SOME STORMS
TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER
TROUGH/LOW WILL SLIDE INTO THE PACIFIC COAST WEDNESDAY NIGHT WITH
THE RIDGE AXIS CROSSING OVER THE AREA. SOUTHWEST FLOW ALOFT WILL
DEVELOP DURING THE DAY THURSDAY AS WAVES CONTINUE CROSSING THE AREA.
LOW PRESSURE WILL DEVELOP ON THE LEESIDE OF THE ROCKIES AHEAD OF THE
APPROACHING UPPER TROUGH. CAPE VALUES WILL AGAIN BE APPROACHING 2000
J/KG...AND STRONG SOUTHERLY FLOW WILL INCREASE THROUGH THE DAY
PROVIDING PLENTY OF LOW LEVEL SHEAR. MORE SEVERE WEATHER WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AGAIN AS THE MAIN
THREATS.

EXTENDED...UPPER TROF OVER PACIFIC NW ON FRIDAY WL MOVE INTO
CENTRAL CANADA BY SAT NIGHT. THIS WILL PRODUCE SW FLOW ALOFT
OVER REGION WITH A SERIES OF S/WS MVG THRU THE SW FLOW BRINGING
A CHC OF TSTMS TO AREA FOR FRIDAY THRU SAT NIGHT. FLAT UPPER
RIDGE WILL DOMINATE WX SUN THRU TUESDAY WITH DRY WX EXPECTED.
TEMPS ARE EXPECTED TO REMAIN SLIGHTLY ABV NORMAL THRU THE
PERIOD.

&&

.AVIATION...SCT TSTMS CAN BE EXPECTED THRU THE FORECAST PERIOD.
MVFR CIGS/VSBYS ARE POSSIBLE IN AND NEAR ANY TSTMS. OTHERWISE...
VFR CONDS ARE EXPECTED THRU THE FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/CZEPYHA
Hazardous weather outlook, Aug 4, 8:30 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT TUE AUG 4 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
930 AM MDT (1030 AM CDT) TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON BEFORE
SPREADING EASTWARD TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SOUTH OF A LINE FROM
BELLE FOURCHE TO PHILIP TO MISSION. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND
THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE
OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THE CHANCE FOR THUNDERSTORMS CONTINUES INTO FRIDAY...ALONG WITH THE
POSSIBILITY FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND GUSTS
WILL REMAIN THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 4, 3:38 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT TUE AUG 4 2009

WYZ054>056-042330-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...ECHETA...
RECLUSE AND ROCKYPOINT
438 PM MDT TUE AUG 4 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 437 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
WIND GUSTS TO 55 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 39 MILES NORTHWEST OF
SPOTTED HORSE TO 10 MILES NORTHWEST OF SPOTTED HORSE TO 26 MILES WEST
OF ECHETA...AND WERE MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPOTTED HORSE...
  RECLUSE...
  ECHETA...
  WESTON...
  DOWNTOWN GILLETTE...ROCKYPOINT AND WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
139...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

CALDERON

The radar

The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 4, 4:10 PM MST
Where
Campbell County, 2 mi NE of Echeta
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.450, -105.821

Thunderstorm Wind, Campbell

When
August 4, 4:20 PM MST
Where
Campbell County, 11 mi NNW of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.437, -105.585

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Campbell

When
August 4, 4:50 PM MST
Where
Campbell County, 12 mi N of Wright
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.894, -105.470

Thunderstorm Wind, Crook

When
August 4, 5:42 PM MST
Where
Crook County, Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.400, -104.380

Tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178961, 178962, 178963, 178964.